Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 26, NWS Midland/Odessa, TX

October 23, 2018Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Oct 23, 2018, 9:20 AM CDT for Brewster County, Texas. It took effect at Oct 24, 2018, 5:43 AM CDT. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Oct 23, 2018, 9:20 AM CDT (14:20 UTC)
In effect from
Oct 24, 2018, 5:43 AM CDT
Expired
Oct 24, 2018, 10:10 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Moderate

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2).

Action stage
10 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

429 
WGUS44 KMAF 231420
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
920 AM CDT Tue Oct 23 2018

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Johnson Ranch affecting Brewster County
  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
Forecast rainfall is expected to cause rises to above flood stage
on the river levels on the Rio Grande at Johnson Ranch and
Boquillas-Rio Grande Village.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC043-240619-
/O.NEW.KMAF.FL.W.0025.181024T1218Z-181026T0600Z/
/TELT2.2.ER.181024T1218Z.181024T1800Z.181025T1800Z.NO/
920 AM CDT Tue Oct 23 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Johnson Ranch.
* from Wednesday morning to late Thursday night, or until the warning
  is cancelled.
* At  2AM Sunday the stage was 5.8 feet (1.8 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by tomorrow morning and continue 
  to rise to near 18.8 feet (5.7 meters) by tomorrow early afternoon.
  The river will fall below flood stage by Thursday early afternoon.
* Impact...At 19.0 feet (5.8 meters), the river reaches major flood 
  stage.  Flooding begins to occur upstream in Cottonwood Campground 
  at Castolon, as stages at each location are practically synonymous.
  Moderate lowland flooding begins at the gage site, but no damage 
  occurs.  The gage is inaccessible, as River Road is impassable at 
  several locations.

This crest compares to a previous crest of 19.1 feet (5.8 meters) on 
Sep 24 1992.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Johnson Ranch  12.0 15.0    5.8   Sun  2 AM  14.7  16.6  10.3   8.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Johnson Ranch   3.7  4.6    1.8   Sun  2 AM   4.5   5.1   3.1   2.6

&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338


$$

TXC043-240619-
/O.NEW.KMAF.FL.W.0026.181024T1043Z-181027T1648Z/
/BOQT2.2.ER.181024T1043Z.181025T0900Z.181026T0448Z.NO/
920 AM CDT Tue Oct 23 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Boquillas-Rio Grande Village.
* from late tonight to Saturday morning, or until the warning is 
  cancelled.
* At  9AM Tuesday the stage was 3.9 feet (1.2 meters).
* flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...Rise above flood stage by early tomorrow and continue to
  rise to near 15.9 feet (4.8 meters) by Thursday morning.  The river
  will fall below flood stage by Thursday before midnight.
* Impact...At 15.0 feet (4.6 meters), the river reaches moderate flood
  stage.  Water pumps submerge.

This crest compares to a previous crest of 16.4 feet (5.0 meters) on 
Aug 26 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio  12.0 13.0    3.9   Tue  9 AM  14.7  15.8  10.4   6.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio   3.7  4.0    1.2   Tue  9 AM   4.5   4.8   3.2   2.0

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$
2 follow-up statements
594 
WGUS84 KMAF 240808
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
308 AM CDT Wed Oct 24 2018

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster County
  
Forecast rainfall is expected to cause the Rio Grande to rise above 
flood stage by late this morning at Boquillas-Rio Grande Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later this morning.

&&

TXC043-250008-
/O.EXT.KMAF.FL.W.0026.181024T1310Z-181027T1222Z/
/BOQT2.2.ER.181024T1310Z.181024T1800Z.181026T0022Z.NO/
308 AM CDT Wed Oct 24 2018

The Flood Warning continues for
  the Rio Grande at Boquillas-Rio Grande Village.
* from this morning to Saturday morning, or until the warning is 
  cancelled.
* At  2AM Wednesday the stage was 3.8 feet (1.2 meters).
* flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 15.9 feet (4.8 meters) by this afternoon.  The river 
  will fall below flood stage by tomorrow evening.
* Impact...At 15.0 feet (4.6 meters), the river reaches moderate flood
  stage.  Water pumps submerge.

This crest compares to a previous crest of 14.5 feet (4.4 meters) on 
Sep 2 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio  12.0 13.0    3.8   Wed  2 AM  15.9  13.9  13.6  15.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio   3.7  4.0    1.2   Wed  2 AM   4.8   4.2   4.1   4.6

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$
533 
WGUS84 KMAF 241510
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
1010 AM CDT Wed Oct 24 2018

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
Levels on the Rio Grande at Boquillas are not expected flood at this 
time. Showers have moved out of the area, and levels are expected to 
crest later on this afternoon and then keep dropping off, therefore, 
the Flood Warning is cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This is the last statement to be issued.

&&

TXC043-241540-
/O.CAN.KMAF.FL.W.0026.000000T0000Z-181027T1222Z/
/BOQT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1010 AM CDT Wed Oct 24 2018

The Flood Warning is cancelled for
  the Rio Grande at Boquillas-Rio Grande Village.
* At  9AM Wednesday the stage was 4.3 feet (1.3 meters).
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will crest below flood stage at 9.2 feet (2.8 
  meters) late this afternoon.

This crest compares to a previous crest of 13.6 feet (4.1 meters) on 
Sep 24 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio  12.0 13.0    4.3   Wed  9 AM   5.7   6.7   4.7   4.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Fri   Sat   Sun
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio   3.7  4.0    1.3   Wed  9 AM   1.7   2.0   1.4   1.3

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Oct 23, 5:49 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 23, 5:49 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
549 AM CDT Tue Oct 23 2018

.DISCUSSION...

The latest aviation concerns are below.

&&

.AVIATION...

IFR and LIFR ceilings, and LIFR and VLIFR visibility in fog, will
prevail at most terminals through at least 23/16Z. Ceilings will
only improve to MVFR this afternoon, while visibility will shoot
up to VFR at most.  Rain will become widespread tonight, so low
ceilings may be occasionally broken up this evening, perhaps to
VFR, but should drop back to IFR and LIFR late.

&&

.PREV DISCUSSION... /issued 401 AM CDT Tue Oct 23 2018/

Showers and isolated thunderstorms return to the forecast today,
with widespread rainfall and possible localized flooding tonight
through Wednesday...

Early this morning, surface flow has started backing to the E/SE,
with upslope flow aiding in saturation of the lower boundary
layer, yielding fog development across portions of the Lower
Trans Pecos, Permian Basin, and Southeast New Mexico. Observations
and reports indicate visibility of 1/4 mile or less in some
locations, with the expectation of the dense fog to become more
widespread by daybreak. Thus, a Dense Fog Advisory has been issued
for much of the Southeast New Mexico Plains, Guadalupe Mountains,
Upper Trans Pecos, Permian Basin, Stockton Plateau, Lower Trans
Pecos, and the eastern slopes of the Davis Mountains until
16Z/11AM CDT. Cloud cover and increased moisture will keep
temperatures in check today, with highs only expected to reach the
middle 50s and 60s across the area.

The main focus continues to be on the upper trough to the west,
which has slowly begun to translate eastward as indicated by this
morning's satellite imagery. A plume of tropical moisture is also
apparent on water vapor imagery, currently streaming across
Central Texas. As the trough draws nearer to the region, the fetch
of tropical moisture will be routed more northerly across the
area, yielding increased moisture (up to 2-3 standard deviations
above normal!) and potential record precipitable water values near
1.25". Lift ahead of the approaching trough will first increase
across western zones today, where rain chances ramp up this
afternoon. While instability will be lacking, there may still be
just enough elevated instability to yield isolated thunderstorms
this afternoon, mainly across the higher terrain from the
Guadalupe Mountains south to the Big Bend Area/Presidio Valley.
Rainfall may be heavy at times, especially if thunderstorms
develop, though any flash flooding is expected to be localized and
mainly affect urban areas, areas with poor drainage, or otherwise
vulnerable locations such as arroyos or small streams.

Tonight, the trough will develop a slight negative tilt as it
nears West Texas, and the models are in very good agreement in
handling the open wave and associated rainfall potential. Have
gone with widespread rain areawide tonight and Wednesday, and
currently do not expect thunderstorms beyond this afternoon. Due
to the tropical nature of the airmass, efficient rainfall rates
are expected, which could lead to locally higher amounts for some
locations than those forecast. Currently through Wednesday, around
1.00-1.50" of rainfall is possible across the Permian Basin and
Lower Trans Pecos/Stockton Plateau, with amounts around 0.50-1.00"
for locations further west. Have foregone any flood headlines at
this time, as any flooding is expected to be localized, though
conditions will still bear watching as the event unfolds.

Temperatures Wednesday will be well below normal due to the rain
and clouds, only topping out in the lower 50s to lower 60s for
most. Wednesday evening, as the trough axis swings through the
region, precipitation will quickly end from west to east, with a
chilly night in the 40s on tap across much of the area.
Thereafter, the weather pattern will quiet down as the trough
deepens across the eastern half of the country, and ridging
develops west. Dry northwesterly flow aloft will mitigate rainfall
Thursday onward, with dry conditions areawide through next
weekend. A warming trend will also begin Thursday, with near
normal temperatures in the middle 70s expected by Friday/Saturday.
Temperatures will also rebound into the lower to middle 70s for
most of the area by the start of the weekend. Models indicate the
potential for a cold front to move through the area late Sunday,
though impacts look to be fairly minimal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  49  52  45 /  40  90 100  20
Carlsbad                       61  51  55  47 /  80 100  70  10
Dryden                         60  53  59  50 /  60 100  70  10
Fort Stockton                  62  50  55  48 /  50 100  70  10
Guadalupe Pass                 58  47  55  46 /  70 100  60  10
Hobbs                          61  47  51  43 /  60 100  90  10
Marfa                          61  49  60  43 /  70 100  50  10
Midland Intl Airport           63  49  52  46 /  50 100 100  10
Odessa                         62  49  52  45 /  50 100 100  10
Wink                           63  52  54  47 /  60 100  80  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Dense Fog Advisory until 10 AM MDT this morning for Central Lea
     County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

TX...Dense Fog Advisory until 11 AM CDT /10 AM MDT/ this morning for
     Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
     Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
     Howard-Loving-Martin-Midland-Pecos-Reagan-Reeves County and
     Upper Trans Pecos-Terrell-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

&&

67/84
Hazardous weather outlook, Oct 23, 3:17 AM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
317 AM CDT Tue Oct 23 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
317 AM CDT Tue Oct 23 2018 /217 AM MDT Tue Oct 23 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Areas of dense fog will drop visibility to one quarter mile or less
this morning across most of west Texas and southeast New Mexico.
Some locations will have near zero visibility.  A Dense Fog Advisory
is in effect until 1100 am CDT/1000 am MDT.

Rain chances will increase across the region today with much of the
rain falling tonight.  There could be an isolated non severe
thunderstorm or two, especially this afternoon over the higher
terrain.  Localized flash flooding could occur during this time.
Locations that will be most susceptible to heavy rainfall include,
the Big Bend region, Stockton Plateau, Lower Trans Pecos, and eastern
Permian Basin where one to one and a half inches of rain are
possible.  Urban areas will also be prone to localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread rain will continue through Wednesday morning, but mainly
over the central and eastern Permian Basin, and Lower Trans Pecos.
Heavy rainfall will be possible, as will localized flash flooding,
especially in urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:05 AM CDTDense Fog AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 11 more8 hr
Oct 23, 9:20 AM CDTRiver Flood WarningMAFBrewster64 hr
Oct 23, 2:50 PM CDTRiver Flood WarningMAFPresidio35 hr
Oct 23, 2:50 PM CDTRiver Flood WarningMAFBrewster5 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.